Hail, McCurtain
- When
- April 26, 8:45 AM CST
- Where
- McCurtain County, 2.07 mi S of Kullituklo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.820, -94.720
An upper level trough dug across the Southern Plains during the morning hours of April 26th, resulting in a moderately strong low level jet developing from Central Texas northeast across much of the Ark-La-Tex region. This aided in warmer temperatures, increased low level moisture, and hence greater surface instability returning to the area ahead of an associated cold front that shifted…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level trough dug across the Southern Plains during the morning hours of April 26th, resulting in a moderately strong low level jet developing from Central Texas northeast across much of the Ark-La-Tex region. This aided in warmer temperatures, increased low level moisture, and hence greater surface instability returning to the area ahead of an associated cold front that shifted southeast into the region shortly after daybreak. Lapse rates aloft also steepened ahead of the approaching upper level trough and cold front, with scattered showers and thunderstorms developing from mid and late morning across Southeast Oklahoma, Southwest Arkansas, and extreme Northeast Texas, across the remainder of East Texas and North Louisiana during the afternoon. Given the adequate instability and shear in place, some of these storms became strong across Southeast Oklahoma, with penny size hail having fallen near the Haworth community. These storms exited Southeast Oklahoma by late morning with the passage of the cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 26, 6:26 AM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
726 AM CDT Wed Apr 26 2017
.AVIATION...
For the 26/12Z TAF period, mostly MVFR cigs observed at our area
terminals this morning with increasing southerly winds ahead of a
cold front. Showers and thunderstorms will continue to develop and
expand eastward throughout this morning and through the afternoon,
becoming more likely that some storms may be severe with damaging
wind gusts, large hail and isolated tornadoes all possible through
the afternoon and evening hours. Cigs will likely remain MVFR for
much of the period with vsbys also dropping during heavy rainfall.
Strong southerly winds will be veering more SW through the day as
the cold front approaches with speeds generally ranging from 10-20
mph with higher gusts, especially in the afternoon and in areas of
strong convection. Storms will gradually diminish across the west
and shift east through mid to late afternoon and into the evening
hours, eventually clearing during the overnight period with VFR
conditions returning area wide by around 27/06Z.
/19/
&&
.PREV DISCUSSION... /issued 612 AM CDT Wed Apr 26 2017/
UPDATE...
A line of showers and thunderstorms have developed across southern
and southeastern OK and north central TX early this morning along
the cold front, as anticipated. This activity will continue to
slowly shift east towards the Four-State Region. Neighboring NWS
offices are issuing warnings for portions of the line and thus a
Severe Thunderstorm Watch is now in effect until 1 pm CDT this
afternoon for portions of northeast TX, southeast OK and
southwest AR. Have updated the weather package to reflect this
watch and add severe wording to the morning weather.
PREV DISCUSSION... /issued 356 AM CDT Wed Apr 26 2017/
DISCUSSION...
An UA trough was digging east-southeast across the Southern Plains
early this morning, resulting in the sharpening of southwest flow
aloft across the Four-State Region. This disturbance has already
aided in the development of a line of showers and thunderstorms
across portions of east OK, northwest AR into southwest MO. Adequate
instability has led to the issuance of several warnings along the
leading edge of the line, which is a tell-tell sign of what is to
come for the ARKLATEX later today.
Persistent sfc srly flow and a LLJ of 30-40 kts has led to a
surge in low level moisture, with dewpoints having climbed into
the 60s /and a few 70s/ across the entire CWA early this morning.
The aforementioned UA trough is expected to move across the region
late this aftn/early this evening and as such, a 75+ kt 500 mb
jet will infringe upon the area causing significant mid-upper
level height falls. UL support will be on the rise with MUCAPE
values increasing to between 2500-3500 j/kg and 0-6 km bulk
shear of 40-70 kts. It is interesting to note that model solutions
depict the highest aforementioned severe indices to be across
portions of southwest AR, extreme northeast TX and northern LA,
which is why the Storm Prediction Center highlights these areas
with a Moderate Risk. In addition, within the same areas, 0-1 km
helicity values are progged to increase into the 200-300 m2/s2
range. What this all implies is the potential for storms to become
severe with large hail, damaging wind gusts and isolated
tornadoes the primary threats. Model solutions exhibit the precip
activity to evolve as follows: Isolated showers and thunderstorms
may develop just about anywhere ahead of the main convection mid-
late this morning due to increased daytime destabilization.
Attention will quickly turn to a line of storms that will develop
along a rather breezy cold front across north central TX and
southeast OK late this morning/early this aftn, which is expected
to impinge on the area from west to east through the aftn and into
the evening hours. Precip will come to an end across the eastern
zones aoa midnight. Although isolated tornadoes can not be ruled
out, current thinking is that as the precip activity evolves into
a more linear nature, it will become lesser of a threat as opposed
to large hail and damaging wind gusts. Furthermore, can not rule
out moderate rainfall, with The Weather Prediction Center showing
rainfall amounts of 1-2 inches especially north of the Interstate
20 corridor.
As previously mentioned, a rather breezy cold front will move in
across the region today, with pressure rises on the order of 3-5
mb/3 hrs which will lead to west-northwest wind speeds of 20-25
mph with gusts near 40 mph /and possibly higher if convectively
driven/. As a result, a Lake Wind Advisory is in effect from 9 am
this morning /wind speeds increasing initially across southeast Ok
and northeast TX during the early morning hours/ to 9 pm CDT this
evening, as the convection and pressure gradient will commence to
demise/relax.
We will get a reprieve from the wet and windy conditions tomorrow
as sfc ridging settles across the area. Temps will be in the 70s
/with a few 80s/ similar to what is expected today so the CAA
which will be ushered in by today/s cold front will not be overly
cold. However, temps will soar into the 80s /and perhaps a few 90s
across the southern zones/ by Friday courtesy of a retreating
warm front. This front will settle across the far northern zones
which may be a focus for thunderstorm development along and north
of the front during the aftn when daytime destabilization is
maximized. What is interesting to note is that 0-6 km bulk shear
of 40-50 kts and MUCAPE aoa 2000 j/kg could aid in the development
of strong to severe storms with hail and gusty winds the main
threats /but can not rule out isolated tornadoes/.
The unsettled weather pattern will continue as we head into the
weekend which could be our next widespread severe wx maker. This UA
trough is progged to close off whilst digging east-southeast across
the Four-Corners region on Saturday morning to across the Southern
Plains Saturday night/early Sunday morning, and finally the center
of the low ejects northeast to near the Great Lakes region Monday
morning. The GFS is slightly quicker in ending the precip than
the ECMWF so some fine details still need to be ironed out.
Keeping that in mind, scattered showers and thunderstorms will be
ongoing Friday night/early Saturday morning near the lingering
warm front, but the best widespread convection is expected to
develop along a cold front, and impact the region from west to
east Saturday evening through Sunday. Once again, significant
instability and deep-layer wind shear will exist with this
disturbance, raising concern for large hail, damaging wind gusts
and isolated tornadoes. Furthermore, model solutions continue to
insist that this could also shape out to become a flood event with
PWATS soaring into the 1.30-1.90 inch range. The Weather
Prediction Center depicts rainfall amounts of 1-6 inches with
highest amounts noted across portions of southeast OK, extreme
northeast TX, southwest AR and northern LA /valid from 12Z
Saturday through 12Z Monday/. Thereafter, quiet wx will ensue and
temps will gradually rebound from the 60s and 70s of this weekend
into the 70s and 80s by Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 48 78 62 / 60 30 10 10
MLU 81 52 77 60 / 50 50 10 10
DEQ 71 42 75 56 / 90 30 0 10
TXK 75 46 75 59 / 80 40 0 10
ELD 76 48 76 58 / 80 60 10 10
TYR 77 47 80 64 / 60 20 0 10
GGG 77 46 79 63 / 60 20 0 10
LFK 83 51 84 65 / 50 20 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 9 PM CDT this evening for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory until 9 PM CDT this evening for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory until 9 PM CDT this evening for OKZ077.
TX...Lake Wind Advisory until 9 PM CDT this evening for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
19/29Hazardous Weather Outlook National Weather Service Shreveport LA 533 AM CDT Wed Apr 26 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-271045- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 533 AM CDT Wed Apr 26 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... A potent upper level disturbance will move across the Four-State Region this afternoon through this evening. This disturbance will increase instability across the region, leading to the development of a line of thunderstorms along a cold front. Some of the thunderstorms will be capable of becoming strong to severe with large hail, damaging wind gusts and isolated tornadoes being the main threats. In addition, breezy conditions will occur along the cold front, with northwest wind speeds increasing into the 15 to 25 mph range sustained, with gusts nearing 40 mph or higher this afternoon through this evening. A Lake Wind Advisory is therefore in effect from 9 AM this morning through 9 pm this evening. Precipitation will be exiting the region around midnight tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A very warm, humid, and unstable conditions will return to the region by Friday as this front lifts back north as a warm front, with isolated to scattered showers and thunderstorms possible along and north of this returning front Thursday night and Friday. An isolated strong or severe thunderstorm can not be ruled out Friday with this activity. The approach of another upper level disturbance for the weekend will result in the development of a line of thunderstorms along a cold front, that will move across the Four-State Region from west to east Saturday night into Sunday morning. Once again, strong wind shear and instability may lead to some of the thunderstorms becoming strong to severe. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be required early this afternoon through this evening.
Special Weather Statement
National Weather Service Shreveport LA
752 AM CDT WED APR 26 2017
OKZ077-TXZ096-261330-
McCurtain OK-Red River TX-
752 AM CDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND
NORTHERN RED RIVER COUNTIES UNTIL 830 AM CDT...
At 751 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blossom, or 8 miles southeast of Paris, moving northeast at 50 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Clarksville, Bagwell, Manchester, Valliant, Detroit, Farmers Hill,
Negley, Woodland, Redland, Silver City, Kanawha, Kiomatia, Albion and
Bryarly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 PM CDT for
southeastern Oklahoma...and northeastern Texas.
LAT...LON 3388 9531 3388 9528 3391 9528 3389 9526
3389 9525 3393 9525 3396 9523 3394 9516
3409 9516 3378 9481 3346 9531
TIME...MOT...LOC 1251Z 225DEG 44KT 3359 9544
19Special Weather Statement
National Weather Service Shreveport LA
910 AM CDT WED APR 26 2017
TXZ096-261445-
Red River TX-
910 AM CDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RED RIVER COUNTY UNTIL
945 AM CDT...
At 909 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving northeast at 50 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Clarksville, Bagwell, Negley, Silver City, Albion and Bryarly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 PM CDT for
southeastern Oklahoma...and northeastern Texas.
LAT...LON 3359 9528 3389 9507 3388 9505 3386 9504
3386 9502 3382 9495 3381 9495 3380 9492
3379 9492 3375 9487 3374 9483 3373 9482
3374 9482 3371 9477 3348 9513
TIME...MOT...LOC 1409Z 220DEG 45KT 3360 9514
13Special Weather Statement
National Weather Service Shreveport LA
945 AM CDT WED APR 26 2017
OKZ077-261530-
McCurtain OK-
945 AM CDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCURTAIN COUNTY
UNTIL 1030 AM CDT...
At 944 AM CDT, Doppler radar was tracking a strong thunderstorm near
Idabel, or 22 miles northeast of Clarksville, moving northeast at 55
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Idabel, Broken Bow, Haworth, Eagletown, Holly Creek, Cerrogordo and
Goodwater.
A severe thunderstorm watch remains in effect until 100 PM CDT for
southeastern Oklahoma...and northeastern Texas.
LAT...LON 3417 9471 3396 9448 3394 9448 3373 9477
3374 9479 3374 9480 3375 9482 3377 9482
3376 9483 3384 9494
TIME...MOT...LOC 1444Z 220DEG 49KT 3385 9480
13The Western Arkansas radar (KSRX), 167 km away, was scanning. The volume nearest the first event began at 14:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684786.